Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Atlanta, GA

May 1, 2022Houston County, Pulaski County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2022, 8:39 PM EDT for Houston County, Pulaski County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2022, 8:39 PM EDT (00:39 UTC)
Expired
May 1, 2022, 9:00 PM EDT
In force
21 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, GA, Pulaski County, GA

The radar

The Robins AFB radar (KJGX), 44 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS52 KFFC 020039
SVRFFC
GAC153-235-020130-
/O.NEW.KFFC.SV.W.0055.220502T0039Z-220502T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
839 PM EDT Sun May 1 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pulaski County in central Georgia...
  Southeastern Houston County in central Georgia...

* Until 930 PM EDT.

* At 838 PM EDT, a severe thunderstorm was located over Grove Park,
  or near Perry, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Unadilla, Hayneville, Browndale, Ocmulgee Public Fishing Area, Sand
  Bed, Grovania, Elko, Grove Park, Kathleen, Klondike and
  Clinchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3232 8376 3238 8376 3255 8357 3244 8349
      3241 8348 3240 8350 3237 8347 3228 8361
      3229 8361 3229 8370 3228 8370 3228 8372
TIME...MOT...LOC 0038Z 232DEG 17KT 3236 8371 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
290 
WWUS52 KFFC 020100
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
900 PM EDT Sun May 1 2022

GAC153-235-020110-
/O.CAN.KFFC.SV.W.0055.000000T0000Z-220502T0130Z/
Pulaski GA-Houston GA-
900 PM EDT Sun May 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PULASKI AND
SOUTHEASTERN HOUSTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3232 8376 3238 8376 3255 8357 3244 8349
      3241 8348 3240 8350 3237 8347 3228 8361
      3229 8361 3229 8370 3228 8370 3228 8372
TIME...MOT...LOC 0057Z 232DEG 17KT 3242 8361 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:59 PM EDT, 40 minutes earlier.

Area forecast discussion, May 1, 7:59 PM EDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
759 PM EDT Sun May 1 2022

...Updated for 00Z Aviation Discussion...

.PREV DISCUSSION... /Issued 325 PM EDT Sun May 1 2022/

SHORT TERM /Tonight through Monday Night/...

Challenging short term forecast in order as decaying MCS and
associated cloud cover moves across the area. As a
result...surface destabilization was delayed a bit today and
convective initialization became offset into regions which
were less impacted by the high clouds. Nonetheless...CAMs
struggled to get a handle on convection this afternoon. In
addition very diffuse front drifting into N GA could act as a weak
focus later today. With little shear around...any storm
development will be aided by differential heating and modest
instabilities across the area as well as fairly decent mid level
lapse rates near 7 deg c/km. Much of the guidance was indicating
50 to as high as 70 pops today but curtailed it given the other
limiting factors to more of a 30 to 50 pop this afternoon and
evening. Any storms which develop should subside not long after
sunset.

For Monday...weak front becomes diffuse as weak mid level ridging
to slightly SW flow aloft develops over the area ahead of a
deepening trough over the western and central US. Models hinting
at a subtle short wave moving through the slightly SW flow Monday
evening. Model consensus and NBM not all impressed with anything
widespread...however a few CAMs hinting at a little more TS
coverage particularly across northern GA later on Monday. For
now..kept NBM guidance in place with a slight tick upward in pop
forecast.

Stellman

LONG TERM /Tuesday through Sunday/...

Unsettled weather is on tap for much of the extended forecast
period. Two frontal boundaries should impact the CWA with a chance
for showers and thunderstorms each day. Not only will there be a
return to a more diurnal pattern for convection, max temps will
remain around 5 to 10 degrees above normal through the week.

A zonal flow pattern will be in place aloft for much of next week.
The fast flow will allow for several pieces of shortwave energy to
move from west to east in the flow, until a longwave trough moves
through late in the week/early in the weekend. The flow will also
ultimately be a player on where a frontal boundary sets up during
the early part of the week.

High pressure will be in place across the western Atlantic on
Tuesday, with good southerly flow continuing to usher in low level
moisture off of the GOMEX ahead of a weak front. This front should
begin to approach the CWA late on Tuesday and then stall across
northern GA by early Thursday. This front should remain in place
(and parallel to the flow aloft) through late Friday. The front
should begin to make a push northward late Friday ahead of a sharper
cold front. This second front looks to move through during the early
part of the weekend and is associated with a longwave through moving
through.

The stalled front will provide focus for mostly diurnal showers and
thunderstorms through the middle of the week. Any pieces of
shortwave energy in the flow will help initiate/enhance any
convective development. A more organized round of showers and
thunderstorms will be possible with the sharper cold front next
weekend.

NListemaa

&&

.AVIATION...
00Z Update...
VFR conditions expected thru the forecast though there could be
some isold SHRA/TSRA at KCSG and KMCN thru 02Z this evening.
Patchy MVFR vsbys may also be possible between 09 and 12Z this
morning at airports prone to radiational cooling fog. Light W sfc
winds tonight will become SW 5-9kts after 15Z Mon.

//ATL Confidence...00Z Update...
Medium confidence on SHRA/TSRA coverage this evening.
Medium confidence on cigs/vsbys tonight.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  85  63  86 /  20   5  10  30
Atlanta         62  85  64  86 /  20  10  10  20
Blairsville     54  82  58  81 /  20   5  20  40
Cartersville    59  85  63  86 /  20  10  20  30
Columbus        62  86  63  88 /  30  20  10  20
Gainesville     61  85  63  84 /  20  10  10  30
Macon           61  88  63  89 /  30  20  10  20
Rome            59  87  63  86 /  20  10  20  30
Peachtree City  60  85  62  86 /  20  20  10  20
Vidalia         64  88  66  89 /  40  20  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....KAL
AVIATION...SNELSON
Hazardous weather outlook, May 1, 9:55 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
955 AM EDT Sun May 1 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
955 AM EDT Sun May 1 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Scattered to numerous showers and thunderstorms are forecast
today along and ahead of a cold front. No severe storms are
expected but gusty winds and occasional lightning could be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered showers and thunderstorms are possible each
day across the forecast area, especially in the afternoons and
evenings. Potential hazards with any storms that develop include gusty
winds, lightning, and brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 1, 7:14 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
714 PM EDT Sun May 1 2022

GAZ092-093-104-012345-
Macon GA-Schley GA-Sumter GA-
714 PM EDT Sun May 1 2022

...A strong thunderstorm will impact portions of southwestern Macon,
southeastern Schley and northeastern Sumter Counties through 745 PM
EDT...

At 713 PM EDT, a strong thunderstorm was near New Era, or near
Americus, moving northeast at 5 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Americus, Andersonville, Andersonville National Historic, Methvins,
Bumphead, New Era, La Crosse and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3200 8421 3216 8432 3224 8409 3216 8403
      3215 8403 3213 8401 3212 8401 3211 8400
      3210 8400 3210 8399 3208 8398 3207 8399
      3206 8398
TIME...MOT...LOC 2313Z 238DEG 5KT 3212 8420

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 1, 7:44 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 PM EDT Sun May 1 2022

GAZ092-093-104-105-020015-
Macon GA-Schley GA-Dooly GA-Sumter GA-
744 PM EDT Sun May 1 2022

...A strong thunderstorm will impact portions of southeastern Macon,
Dooly, southeastern Schley and northeastern Sumter Counties through
815 PM EDT...

At 743 PM EDT, a strong thunderstorm was near Pennington, or 7 miles
south of Oglethorpe, moving northeast at 25 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Oglethorpe, Montezuma, Byromville, Pinehurst, Andersonville, Lilly,
Dooling, New Era, Flint River Wma, Pennington, Andersonville National
Historic, Drayton, Clearview, Methvins and Bumphead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3205 8409 3210 8418 3219 8421 3237 8394
      3215 8370 3207 8388 3204 8397
TIME...MOT...LOC 2343Z 236DEG 20KT 3218 8404

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:11 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Macon30 min
May 2, 6:05 PM EDTSpecial Weather StatementFFCPolk25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.